Pennsylvania, 2008Winter Storm in Pennsylvania, December 19, 2008
December 19, 2008 · NWS CLE · 3 events in 3 counties and zones
A low pressure system tracked through central Ohio and into western Pennsylvania on the 19th. The low pressure remained just south of the region, but warmer air aloft moved over the area allowing for mainly freezing rain across the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked through central Ohio and into western Pennsylvania on the 19th. The low pressure remained just south of the region, but warmer air aloft moved over the area allowing for mainly freezing rain across the region. There was some snow accumulation during this event, but many locations experienced at least a quarter inch of ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 19, 5:07 AM EST, 53 minutes earlier.
Area forecast discussion, Dec 19, 5:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
507 AM EST FRI DEC 19 2008
.SYNOPSIS...
A WINTER STORM WILL MOVE EAST ACROSS CENTRAL OHIO TODAY AND OFF
THE MID ATLANTIC COAST TONIGHT. THERE WILL BE BRIEF HIGH PRESSURE
FOR SATURDAY BEFORE ANOTHER LOW WILL MOVE NORTHEAST ACROSS OHIO
SATURDAY NIGHT INTO SUNDAY...LINGERING SOME PRECIPITATION INTO
MONDAY. COLD HIGH PRESSURE WILL MOVE INTO THE OHIO VALLEY FOR
MONDAY INTO TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MEAN LOOKING RADAR PICTURE THIS MORNING WITH FREEZING RAIN NOW
MAKING IT INTO OUR CWA. WILL LEAVE ALL WARNINGS AND ADVISORIES...AS
IS. STILL EXPECTING NEAR A QUARTER OF AN INCH OF ICE ACCUMULATION
IN THE WARNING AREA. MOST OF THE SNOW ACCUMS WOULD BE NEAR THE MI
BORDER AND ACROSS NW PA TODAY. PRECIP STARTS OFF AS SNOW/SLEET MIX
BEFORE QUICKLY CHANGING TO FZRA. HAVE ADDED THE POSSIBILITY OF
THUNDER TO THE FORECAST TODAY. ELEVATED INSTABILITY ADVECTING THIS
WAY. LIGHTNING OBSERVED EARLIER ACROSS IL. INDICATIONS ARE STILL
THAT THE TEMPERATURES WILL CLIMB ABOVE FREEZING IN MOST PLACES
THIS AFTERNOON WITH PLAIN RAIN MORE LIKELY...NOT AS AGGRESSIVE WITH
TEMPS AS GFS GUIDANCE THOUGH. PRECIPITATION TAPERS FROM WEST TO
EAST LATER THIS AFTERNOON AS SNOW. MOST OF THE HEADLINES FOR OH
EXPIRE AT 4 PM THIS AFTERNOON...WOULD EXPECT THOSE TO BE DROPPED
WHEN THREAT FOR WINTRY MIX IS OVER WHICH SHOULD BE BEFORE 4 PM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
PRECIP PULLS OUT FAIRLY QUICKLY AND ONLY CHANCE POPS FOR SNOW
SHOWERS ARE LEFT BEHIND TONIGHT. HIGH BUILDS TO OUR NORTH KEEPING
NE FLOW THROUGH SATURDAY. CONSIDERABLE CLOUDINESS REMAINS.
NEXT SYSTEM MOVES INFOR SATURDAY NIGHT INTO SUNDAY. PREVIOUS
FORECAST HAD MIXED PRECIPITATION WITH THIS SYSTEM. HAVE LEANED
MORE WITH THE GFS WHICH IS COLDER AND LEANS AWAY FROM MIXED
PRECIP. THIS IS IN LINE WITH NEIGHBORS AS WELL...BUT THERE IS
STILL UNCERTAINTY TO PRECIP TYPES ESPECIALLY ACROSS SOUTHEAST
COUNTIES. UNLIKE TODAYS SYSTEM...QPF IS MUCH LIGHTER. BIGGER STORY
WILL BE WINDS AND COLD AIR TO RUSH IN FOR SUNDAY. WHILE THERE MAY
BE SCATTERED SNOW SHOWERS AROUND SUNDAY...TEMPS WILL LIKELY DROP
DURING THE DAY OR AT A MINIMUM STAY IN THE LOWER 20S WITH BRISK
WINDS. RIGHT NOW HAVE GUSTS TO 35 MPH. LAKE EFFECT/ENHANCEMENT TO
START UP SUNDAY NIGHT AS A TROUGH ROTATES THROUGH AND WINDS ALIGN
MORE FAVORABLY. WILL HAVE TO WATCH BL WIND SPEEDS THOUGH AS THEY
MAY BE TOO HIGH FOR GOOD LE ORGANIZATION AT LEAST INITIALLY. STILL
THOUGH SYNOPTIC MOISTURE AND LIFT WILL AID IN BETTER SNOW FOR THE
SNOWBELT EARLY NEXT WEEK.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST EARLY THIS MORNING
AS MODELS WERE SIMILAR TO YESTERDAYS MORNING RUNS. HIGH PRESSURE
MOVES THROUGH MONDAY. ON GOING LAKE EFFECT SNOW SHOWERS WILL BE
DIMINISHING DURING THE DAY...THOUGH WITH THE COLD 8H TEMPERATURES
SIGNIFICANT SNOWFALL POSSIBLE NORTHEAST. A FRONT MOVES INTO THE
WESTERN LAKES TUESDAY EVENING...THEN MOVES THROUGH ON WEDNESDAY.
DIFFERENCE IN THE MODELS WITH THE GFS DEVELOPING A LOW ON THE FRONT
THAT MOVES JUST SOUTH OF OHIO. THE ECMWF HAS THE COLD FRONT
BUT NO LOW. DIDNT GO ALONG WITH GFS YET SINCE QUITE DIFFERENCE FROM
ITS PREVIOUS RUN THOUGH IT TOO HAD THE COLD FRONT MOVING
THROUGH. WILL KEEP PRECIP JUST SNOW TUESDAY NIGHT BUT HAVE RAIN OR
SNOW SHOWERS DURING THE DAY WEDNESDAY...MIXED PRECIP OF SLEET AND
FREEZING RAIN POSSIBLE WITH THE GFS SOLUTION. THEN MAINLY LAKE
EFFECT SNOW SHOWERS WEDNESDAY NIGHT AND THURSDAY AS FRONT MOVES EAST.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
CURRENT EXPECTATIONS ON TRACK WITH WIDESPREAD IFR CIGS ADVANCING
INTO THE AREA FROM THE SOUTHWEST AHEAD OF THE SURFACE LOW AND WARM
FRONT. HAZE AND FOG HAS ALSO CONTINUED TO EXPAND ACROSS THE AREA
WITH MAINLY MVFR CAT VISIBILITIES ALTHOUGH KMFD AND KCAK ARE IFR.
RADAR LOOP SHOWS WIDESPREAD FREEZING RAIN OR FREEZING DRIZZLE IS
MOVING TOWARD THE AREA FROM THE WSW. LIKELY SEE SOME EVAPORATION
ON THE LEADING EDGE HOWEVER HAVE ATTEMPTED TO TIME PRECIP INTO THE
AREA. HAVE RETAINED SIMILAR TIMING FROM PREVIOUS FORECAST ALTHOUGH
HAVE SLOWED PROGRESSION EAST AN HOUR OR TWO. STARTED -FZRA AT KFDY
AT 08Z AND -SNPL AT KCLE AT 09-12Z. PRECIP ONSET AT KERI LIKELY
AFTER 12Z. IN GENERAL...PRECIP WILL BE A MIXED BAG OF ICE PELLETS
FREEZING RAIN AND SNOW FRIDAY CHANGING TO JUST RAIN (IN PLACES)
BEFORE CHANGING BACK TO LIGHT SNOW AS IT ENDS LATE FRIDAY
AFTERNOON/EVENING.
OUTLOOK...LOW LEVEL MOISTURE REMAINS IN PLACE AND COULD SEE AT
LEAST MVFR CIGS THROUGH FRIDAY NIGHT. ALSO A NORTHEAST FLOW OFF
LAKE ERIE COULD PROVIDE LAKE EFFECT SNOW SHOWERS ACROSS THE
CENTRAL LAKESHORE TO KMFD OVERNIGHT. SOME CLEARING POSSIBLE ON
SATURDAY HOWEVER SHORT LIVED AS ANOTHER SURFACE LOW WILL BE MOVING
THROUGH THE SOUTHERN PLAINS. MVFR AND IFR CONDITIONS LIKELY
SATURDAY NIGHT AND SUNDAY AS MOISTURE AND MIXED BAG OF PRECIP
WORKS INTO THE AREA SATURDAY NIGHT...CHANGING TO ALL SNOW SHOWERS
ON SUNDAY. MVFR AND IFR MONDAY ESPECIALLY NORTHEAST LAKESHORE WITH
A COLD FLOW OFF THE LAKE. VFR CONDITIONS MONDAY NIGHT AND EARLY
TUESDAY. LATE TUESDAY BACK TO MVFR/IFR
&&
.MARINE...
LOW PRESSURE OVER MISSOURI WILL DEEPEN AS IT MOVES ACROSS
NORTHERN OHIO TODAY. EAST WINDS WILL BECOME EASTERLY AND SHOULD
INCREASE TO 35KT TO 40KT LATER TODAY AND CONTINUE INTO THE
EVENING. WINDS WINDS DIMINISH AND BECOME NORTHWEST TONIGHT AS THE
LOW MOVES WELL EAST. ANOTHER LOW AND COLD FRONT WILL MOVE ACROSS
THE LAKE ON SUNDAY. IT POSSIBLE THAT THE WINDS COULD INCREASE TO
GALE FORCE WITH THIS SYSTEM FROM LATE SUNDAY INTO SUNDAY NIGHT.
WINDS WILL QUITE DOWN SIGNIFICANTLY BY MONDAY EVENING INTO EARLY
TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR OHZ003-
006>013-017>023-027>031.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
OHZ032-033-036>038-047.
WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR OHZ014-
089.
PA...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
PAZ001>003.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ061-142>149-
162>169.
&&
SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...RANDEL
AVIATION...TK
MARINE...RANDELHazardous weather outlook, Dec 18, 6:18 AM EST, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
618 AM EST THU DEC 18 2008
OHZ009>013-019>023-029>031-191200-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-RICHLAND-ASHLAND-WAYNE-
618 AM EST THU DEC 18 2008
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
ANOTHER STORM IS FORECAST TO MOVE THROUGH THE AREA SATURDAY NIGHT
INTO SUNDAY. IT ALSO HAS THE POTENTIAL TO PRODUCE SNOW AND ICE
ACCUMULATIONS. HEAVY LAKE EFFECT SNOW IS POSSIBLE BEHIND THIS
SYSTEM SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ032-033-038-047-191200-
STARK-MAHONING-HOLMES-KNOX-
618 AM EST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>008-017-018-027-028-036-037-191200-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-
MORROW-
618 AM EST THU DEC 18 2008
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
ANOTHER STORM IS FORECAST TO MOVE THROUGH THE AREA SATURDAY NIGHT
INTO SUNDAY. IT ALSO HAS THE POTENTIAL TO PRODUCE SNOW AND ICE
ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ014-089-PAZ001>003-191200-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
618 AM EST THU DEC 18 2008
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
ANOTHER STORM IS FORECAST TO MOVE THROUGH THE AREA SATURDAY NIGHT
INTO SUNDAY. IT ALSO HAS THE POTENTIAL TO PRODUCE SNOW AND ICE
ACCUMULATIONS. HEAVY LAKE EFFECT SNOW IS POSSIBLE BEHIND THIS
SYSTEM SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-191200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
618 AM EST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GALE FORCE WINDS WILL BE POSSIBLE ON LAKE ERIE SUNDAY AS A STRONG
COLD FRONT MOVES ACROSS LAKE ERIE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OUDEMAN
Winter Storm, Crawford
- When
- December 19, 6:00 AM EST to 1:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Snow began during the early morning hours of the 19th, and trained spotters reported between 1.0 and 4.0 inches before a changeover to freezing rain during the mid morning hours. The freezing rain persisted through the morning, but then changed over to rain by midday. Far northern portions of the county experienced freezing rain into the early afternoon before changing over to rain. Between a quarter and a half inch of ice was reported. Impacts from the ice were rather minimal as temperatures were a few degrees below freezing through the morning, then rose to freezing during the afternoon. There were some accidents reported across the area.
Winter Storm, Northern Erie
- When
- December 19, 7:00 AM EST to 5:30 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Snow began during the early morning hours of the 19th, and trained spotters reported between 1.0 and 4.0 inches before a changeover to freezing rain during the mid morning hours. The freezing rain persisted through the morning and much of the afternoon before colder air moved back into the area turning precipitation back to snow. Between a quarter and a half inch of ice was reported. Impacts from the ice were rather minimal given the amount of freezing rain reported as temperatures were at best a few degrees below freezing through the morning, then rose to freezing during the afternoon. There were some accidents reported across the area, and power outages were minimal.
Winter Storm, Southern Erie
- When
- December 19, 7:00 AM EST to 5:30 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Snow began during the early morning hours of the 19th, and trained spotters reported between 1.0 and 4.0 inches before a changeover to freezing rain during the mid morning hours. The freezing rain persisted through the morning and much of the afternoon before colder air moved back into the area turning precipitation back to snow. Between a quarter and a half inch of ice was reported. Impacts from the ice were rather minimal given the amount of freezing rain reported as temperatures were at best a few degrees below freezing through the morning, then rose to freezing during the afternoon. There were some accidents reported across the area, and power outages were minimal.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, December 19 to 20, 20081 death · 5 injured · 8 events
- Winter Storm in Ohio, December 19, 2008$1.1 million · 29 events
- Winter Storm in New York, December 19, 2008$340,000 · 17 events
- Winter Storm in Vermont, December 19 to 20, 2008$75,000 · 11 events
- Heavy Snow in Massachusetts, December 19 to 21, 2008$33,000 · 23 events
- Winter Storm and Winter Weather in New Jersey, December 19 to 20, 20083 injured · 9 events
- Winter Storm in New York, December 19 to 20, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, December 19 to 20, 200827 events
- Strong Wind in Kentucky, December 19, 2008$16,000 · 16 events
- Winter Weather in Vermont, December 19 to 20, 2008$25,000 · 5 events
- Strong Wind in Illinois, December 19, 2008$15,000 · 15 events
- Winter Storm in Michigan, December 19, 200823 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145520, 145518, 145519.